Alert archive / New York / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 92, NWS Binghamton, NY

August 9, 2012Sullivan County, New York; Pike County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 9, 2012, 2:14 PM EDT for Sullivan County, New York; Pike County, Pennsylvania. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2012, 2:14 PM EDT (18:14 UTC)
Expired
Aug 9, 2012, 2:48 PM EDT
In force
34 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Sullivan County, NY, Pike County, PA

The radar

The Binghamton radar (KBGM), 115 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 780 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
780 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

347 
WUUS51 KBGM 091814
SVRBGM
NYC105-PAC103-091915-
/O.NEW.KBGM.SV.W.0092.120809T1814Z-120809T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
214 PM EDT THU AUG 9 2012

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SULLIVAN COUNTY IN CENTRAL NEW YORK...
  NORTH CENTRAL PIKE COUNTY IN NORTHEAST PENNSYLVANIA...

* UNTIL 315 PM EDT.

* AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LACKAWAXEN...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELDRED BY 238 PM EDT...
  6 MILES NORTHWEST OF HIGHLAND LAKE BY 242 PM EDT...
  BETHEL BY 256 PM EDT...
  WHITE LAKE BY 304 PM EDT...
  MONGAUP VALLEY BY 312 PM EDT...
  MAPLEWOOD...MONTICELLO...HARRIS AND 6 MILES SOUTHWEST OF KIAMESHA
  BY 316 PM EDT...

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-888-603-1402...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 4183 7468 4158 7453 4144 7506 4154 7513
TIME...MOT...LOC 1814Z 245DEG 14KT 4155 7505

$$

RRM
1 follow-up statement
533 
WWUS51 KBGM 091848
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
248 PM EDT THU AUG 9 2012

NYC105-PAC103-091858-
/O.CAN.KBGM.SV.W.0092.000000T0000Z-120809T1915Z/
SULLIVAN NY-PIKE PA-
248 PM EDT THU AUG 9 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIKE AND
SOUTHERN SULLIVAN COUNTIES IS CANCELLED...

PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-888-603-1402...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

LAT...LON 4183 7468 4158 7453 4144 7506 4154 7513
TIME...MOT...LOC 1848Z 245DEG 14KT 4161 7489

$$

RRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:46 PM EDT, 28 minutes earlier.

Area forecast discussion, Aug 9, 1:46 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
146 PM EDT THU AUG 9 2012

.SYNOPSIS...
AN AREA OF LOW PRESSURE DEVELOPING OVER THE GREAT LAKES WILL PUSH
SHOWERS AND THUNDERSTORMS INTO OUR AREA TODAY...AND CONTINUING
INTO FRIDAY. SOME STORMS COULD CONTAIN GUSTY WINDS OR HAIL. DRIER
AIR WILL MOVE IN ON SATURDAY...BUT WITH THE LOW LINGERING TO OUR
WEST...THE RISK OF SCATTERED STORMS WILL CONTINUE.

&&

.NEAR TERM /THROUGH TONIGHT/...
1030 AM UPDATE...
INTERESTING SET UP FOR TODAY...WITH HIGHER INSTABILITY/LOW SHEAR
IN THE CENTRAL TO EASTERN ZONES...AND HIGHER SHEAR/NOT AS MUCH
INSTABILITY IN THE WEST WHERE CLOUD COVER WILL INCREASINGLY IMPACT
SURFACE HEATING. STORM PREDICTION CENTER HAS UPGRADED ENTIRE AREA
INTO SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THERE IS SOME THREAT...BECAUSE OF AMOUNT OF SURFACE
HEATING NOW OCCURRING AHEAD OF SURFACE BOUNDARY...AND MUCH HIGHER
PRECIPITABLE WATER COMPARED TO YESTERDAY /EXCEEDING 1.5 INCHES BY
LATE AFTERNOON/.

EXPECTING PULSE VARIETY STORMS TO IGNITE WITH DIURNAL HEATING I-81
EASTWARD BEGINNING EARLY AFTERNOON...WITH DECENT AMOUNT OF
INSTABILITY AS INDICATED BY 1500-2000 J/KG MIXED LAYER 0-1KM CAPE.
MEANWHILE...A WAVE NOW MARKED BY CONVECTION IN NW CORNER
PA/EXTREME W NY...IS SET TO ARRIVE AROUND 18-19Z IN THE WESTERN
ZONES ALONG WITH INCREASING /THOUGH MARGINAL/ SHEAR. EXPECTING STORM
CLUSTERS OR BROKEN LINE OF STORMS WITH THIS FEATURE...TO THEN
CARRY ACROSS THE REMAINDER OF THE AREA LATE AFTERNOON THROUGH
EARLY EVENING. THIS WILL BE WITHIN THE SMALL AREA OF OVERLAP FOR
BOTH DECENT INSTABILITY AND INCREASING SHEAR. FORECAST HAS BEEN
UPDATED ACCORDINGLY FOR EXPECTED TIMING AND LOCATION OF THIS
ACTIVITY. I ALSO ADDED GUSTY WINDS WORDING TO ACCOMPANY THUNDER IN
THE WEATHER GRIDS.

ACTIVITY SHOULD BE PROGRESSIVE ENOUGH...ALONG WITH DRY ANTECEDENT
CONDITIONS...TO MITIGATE EXCESSIVE WATER ISSUES. HOWEVER...WITH
PRECIPITABLE WATER VALUES GOING IN EXCESS OF 1.5 INCHES...WILL HAVE
TO MONITOR TO SEE IF ANY LOCALIZED AREAS GET REPEATED BATCHES FOR
MINOR PROBLEMS/PONDING/ETC.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
ANOTHER SHOT OF CONV COMES THRU ON FRI AS A STRONGER WV ROTATES
ARND THE CLSD LOW OVER IN. THIS TOO WILL HAVE DEEP MOPISTURE AND
IS CONECTED TO THE GULF...BUT A SIGNIFICANT DFRNCS IN THE WIND
PROFILE SHOWS STRONG LL DIRECTIONAL AND SPEED SHEAR WITH A BIT
MORE OF A MID LVL JET AVBL. THIS WILL INCRS THE THREAT OF SVR WX
ON FRIDAY ESP WITH ANY HTG. WITHOUT HTG...LIMITING FACTOR WILL BE
THE LWR CAPE VALUES. IN ANY EVENT...THE BAND OF CONV WILL BE SLOW
TO MOVE OUT FRI NGT AND SAT MRNG...BUT WILL BE FLWD BY A DRY PUNCH
WRAPPING FROM THE SOUTHWEST.

SAT LOOKS TO BE A MUCH DRIER DAY WITH ISLTD TO CHANCE POPS AT
BEST. HWVR...WITH LWRG HGTS...ESP OVER THE WRN ZONES...CONV CAN
NOT BE RULED OUT.

MODEL TEMP GUID CONTD TO BE IN RELATIVELY GOOD AGREEMENT THRU SAT
CONTG THE HIER CONFIDENCE FCST.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
MEDIUM RANGE MODELS IN FAIR AGREEMENT THROUGH THE EXTENDED PERIOD
WHICH BASICALLY SHOWS A BROAD UPPER LEVEL TROF ACROSS THE
NORTHEAST THROUGH THE PERIOD. INITIALLY SFC HIGH PRES BUILDING IN
FROM THE OHIO VALLEY AFTER THE DEPARTING UPPER LEVEL LOW WILL
PROVIDE DRY WEATHER SUNDAY NIGHT AND MONDAY. LATE MONDAY NIGHT
INTO TUESDAY, BOTH THE GFS/ECMWF SHOW A MID LEVEL SHORT WAVE
MOVING ACROSS THE AREA WITHIN THE BROAD TROF. FOR TUESDAY,
INCLUDED CHC POPS FOR TSRA ACROSS THE ENTIRE FORECAST AREA. THE
CHC FOR CONVECTION WILL CONTINUE THROUGH WEDNESDAY EVENING AS A
SFC COLD FRONT APPROACHES THE REGION FROM EASTERN CANADA. FOR NOW
KEPT SLIGHT CHC POPS ON THURSDAY, AS MODEL SOLUTIONS DIVERGE WITH
GFS SHOWING DRY WEATHER WITH SFC HIGH BUILDING IN BEHIND TROF
WHILE ECMWF SHOWS A VERTICALLY STACKED LOW DROPPING INTO THE SAINT
LAWRENCE VALLEY REGION.

TEMPS THROUGH THE PERIOD WILL REMAIN SEVERAL DEGREES ABOVE NORMAL.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
DIURNAL INSTABILITY COMBINED WITH AN UPPER LEVEL LOW DROPPING INTO
THE LOWER LAKES WITH PRODUCE WIDESPREAD CONVECTION OVER THE
TERMINALS FROM MID AFTERNOON THROUGH EARLY EVENING. FOR THIS
ACTIVITY INCLUDED TEMPO GROUPS FOR THUNDERSTORMS. WITH THE LOSS OF
DAYTIME HEATING OVERNIGHT PERIOD SHOULD BE PRIMARILY VFR THEN LATE
TONIGHT THROUGH MID MORNING AREA WILL BE IN THE VCNTY OF A WARM
FRONT WITH MVFR SHOWERS LIKELY. THIS ACTIVITY WILL DISSIPATE BY
MID/LATE MORNING WITH MORE CONVECTION LIKELY LATE AFTERNOON/EVENING
AS OCCLUSION APPROACHES TERMINALS.

S/SE WINDS AROUND 10 KNOTS BECOMING LIGHT SOUTHEAST OVERNIGHT THEN
S/SW ON SATURDAY AROUND 10 KNOTS.

OUTLOOK...
SAT AFTERNOON...MVFR IN SHRA/TSRA.
SUN THROUGH TUESDAY...MAINLY VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DGM
NEAR TERM...MDP
SHORT TERM...DGM
LONG TERM...RRM
AVIATION...RRM
Hazardous weather outlook, Aug 9, 9:34 AM EDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
934 AM EDT THU AUG 9 2012

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-101345-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
934 AM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS INCLUDED THE AREA IN A SLIGHT RISK
FOR SEVERE THUNDERSTORMS TODAY INTO TONIGHT FOR THE POSSIBILITY OF DAMAGING
WINDS AND LARGE HAIL WITHIN THE STRONGEST CELLS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE STORM PREDICTION CENTER HAS INCLUDED THE AREA IN A SLIGHT RISK
FOR SEVERE THUNDERSTORMS FRIDAY FOR THE POSSIBILITY OF DAMAGING
WINDS AND LARGE HAIL. ALSO...SLOW MOVING STORMS LATE FRIDAY
THROUGH EARLY SATURDAY COULD PRODUCE LOCALIZED MINOR FLOODING AND
PONDING OF WATER IN URBANIZED AREAS AND OTHER TYPICAL LOW LYING
AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH EVENING.

MDP

In the hours before

Special weather statement, Aug 9, 1:03 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
103 PM EDT THU AUG 9 2012

PAZ039-040-091800-
SUSQUEHANNA PA-WAYNE PA-
103 PM EDT THU AUG 9 2012

...STRONG THUNDERSTORM WILL AFFECT EXTREME WEST CENTRAL WAYNE AND
SUSQUEHANNA COUNTIES...

* AT 101 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR HOP BOTTOM...AND
  MOVING NORTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ALFORD AT 115 PM EDT...
  HARFORD AT 130 PM EDT...
  NEW MILFORD AT 135 PM EDT...
  GIBSON AT 140 PM EDT...
  LAKESIDE AT 145 PM EDT...
  JACKSON AT 150 PM EDT...
  LAKEVIEW AND HICKORY GROVE AT 155 PM EDT...
  THOMPSON AND ARARAT AT 200 PM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4200 7565 4178 7544 4165 7596 4175 7604

JAB

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:29 PM EDTSpecial Weather StatementBGMSchuyler31 min
Aug 9, 3:21 PM EDTSpecial Weather StatementBGMChemung39 min
Aug 9, 3:26 PM EDTSevere Thunderstorm WarningBGMOneida49 min
Aug 9, 4:20 PM EDTSpecial Weather StatementBGMHerkimer25 min
Aug 9, 4:29 PM EDTSevere Thunderstorm WarningBGMOneida31 min
Aug 9, 4:51 PM EDTSpecial Weather StatementBGMChenango, Otsego54 min
Aug 9, 5:05 PM EDTSpecial Weather StatementBGMBroome55 min
Aug 9, 5:28 PM EDTSpecial Weather StatementBGMChenango62 min
Aug 9, 5:47 PM EDTSevere Thunderstorm WarningBGMOtsego58 min
Aug 9, 6:31 PM EDTAreal Flood AdvisoryBGMOtsego2 hr
Aug 9, 6:35 PM EDTFlash Flood WarningBGMOtsego2 hr
Aug 9, 7:19 PM EDTSpecial Weather StatementBGMOtsego56 min
Aug 9, 1:03 PM EDTSpecial Weather StatementBGMSusquehanna57 min
Aug 9, 2:45 PM EDTSpecial Weather StatementBGMTioga45 min
Aug 9, 5:39 PM EDTSpecial Weather StatementBGMSusquehanna36 min
Aug 9, 6:29 PM EDTAreal Flood AdvisoryBGMLuzerne3 hr
Aug 9, 6:35 PM EDTSevere Thunderstorm WarningBGMLuzerne, Wyoming55 min
Aug 9, 7:08 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne, Wyoming53 min
Aug 9, 7:17 PM EDTSpecial Weather StatementBGMWayne58 min
Aug 9, 7:24 PM EDTAreal Flood AdvisoryBGMLuzerne108 min
Aug 9, 7:36 PM EDTSevere Thunderstorm WarningBGMLackawanna, Susquehanna, Wayne, Wyoming54 min

Nearby

Severe Thunderstorm Warnings in New York, 2012Severe Thunderstorm Warnings in Pennsylvania, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.